MAUDE Adverse Event Report: STRYKER SPINE-US RADIUS VITALLIUM ROD 5.5 X 600 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US RADIUS VITALLIUM ROD 5.5 X 600 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 486613601
Medical Device Problem Codes Fracture (1260); Migration (4003)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/27/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the radius vitallium rod fractured and migrated post-operatively.Upon review of the provided imaging, it was observed that three xia blockers had loosened as well.Revision surgery has been performed.This record captures the fractured radius vitallium rod.
 
Additional Manufacturer Narrative
X-ray was reviewed which confirms that the right rod fractured between l4 and l5 and migrated inferiorly.A visual inspection of the rod confirmed the rod fracture.Wear marks are observed on the medial side of the rod which indicates rod was potentially improperly seated in screw head tulips.Wear marks from screw shank head observed on anterior side of rod show evidence of rod migration.Associated blockers were returned and inspected.Deformation marks on the underside of blockers indicate excessive torque was applied during final tightening during initial procedure.All three blockers were found to have more prominent deformation on one side, indicating rod was not horizontally seated in all 3 tulip heads.Additionally, two blockers have multiple deformation marks and chattering marks that indicate excessive torque and blocker migration.Returned right l4 and l5 screws were inspected and found to have deep witness marks on the screw shank heads.Rod witness marks are deeper than expected for 12nm of torque indicating excessive torque.Witness marks are located on one side of shank head which indicates over angulation of tulip head and placement of rod in tulip head.Device and complaint history records could not be reviewed as a valid lot number was not provided and could not be obtained because the returned rod did not have the lot number printed on it.The radius rod spinal system and associated xia 3 blocker instructions for use and surgical technique guides were reviewed.Extra caution is advised when: the rod is not horizontally placed into the screw head.The rod is high in the screw head.An acute convex or concave bend is contoured into the rod.Once the correction procedures have been carried out and the spine is fixed in a satisfactory position, the final tightening of the blockers is performed.Place the anti-torque key around the screw head.Place the torque wrench through the anti-torque key until it is guided into the blocker.The torque wrench indicates the optimal torque force that must be applied to the implant for final tightening.Line up the two arrows to achieve the final tightening torque of 12nm.Note: do not exceed 12nm during final tightening.Improper selection, placement, positioning and fixation of these devices may result in unusual stress conditions reducing the service life of the implant.The most likely cause of the reported event was determined to be multifactorial.One cause was determined to be improper placement of implants.Rod wear marks, blocker deformation, and screw shank head witness marks indicate improper placement of rod in tulip heads and excessive torque applied to blockers.These factors can add additional stresses to the construct which may compromise the constructs mechanical integrity and functional lifespan.Secondary root cause was determined to be the age of implantation of device.Device was active for over 2.5 years.The intended purpose of implants is to provide temporary stability to facilitate potential fusion and are not designed to withstand the activity level and loads of normal healthy bone indefinitely.Migration of rod was determined to be caused by rod fracture and improper placement of implants during initial procedure.
 
Event or Problem Description

Brand Name
RADIUS VITALLIUM ROD 5.5 X 600 MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
Manufacturer (Section G)
STRYKER SPINE-FRANCE
zone industrielle de marticot
cestas 33610
FR   33610
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key12704587
Report Number0009617544-2021-00214
Device Sequence Number11152720
Product Code NKB
UDI-Device Identifier04546540591197
UDI-Public04546540591197
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K082608
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/24/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number486613601
Device Catalogue Number486613601
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/28/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/27/2021
Supplement Date Received by Manufacturer12/28/2021
Initial Report FDA Received Date10/27/2021
Supplement Report FDA Received Date01/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR
Patient SexFemale